Wednesday, November 12, 2014

Salicylate Toxicity with Normal Anion Gap Acidosis?

Clinical Scenario:
A teenager with no significant past medical history presents to an outside hospital with tachypnea, nausea, vomiting, and altered mental status. There is no history of illness preceding today and the parents do not believe there was any ingestion.  The patient appears to be tiring from extreme tachypnea, so is intubated and transferred to your ED for further management, where new labs were drawn, including an ABG and BMP.  Sodium is 151, potassium 3.7, chloride 128, bicarbonate 8, which is an anion gap of 15. ABG shows pH 6.9, pCO2 44, pO2 268, bicarbonate 8. 

Clinical Questions:
In a patient with a normal or near normal anion gap metabolic acidosis, do you still have to worry about toxic ingestions?

Should a patient with suspected salicylate toxicity be intubated and placed on mechanical ventilation to prevent respiratory failure from fatigue?


Photo: Wiki Commons



Literature Review:
Traditional causes of non-gap metabolic acidosis can be summarized by the mnemonic HARDUP [1]:

H - Hyperalimentation (oversupply of certain nutrients, most commonly seen in initiation of TPN)
A - Acetazolamide use
R - Renal tubular acidosis (second most common)
D - Diarrhea (by far the most common)
U - Ureterosigmoid fistula
P - Pancreatic fistula

Diarrhea and RTA comprise >90% of cases of non-gap metabolic acidosis encountered clinically.

However, there have been several cases of patients with hyperchloremic, non-anion gap metabolic acidosis that are actually salicylate poisonings [2,3]. Some chloride analyzers can be confused by the overabundance of salicylate ions or the competition of salicylate with chloride ions for albumin binding. This can falsely elevate the reported chloride concentration and subsequently narrow the anion gap. This effect may be related to the manufacturer of the lab equipment, or the age of the chloride ion electrode.  Patients with a severe acidosis of unknown etiology with a normal anion gap should still be considered for salicylate ingestion.


The appearance of a severely tachypneic patient can prompt the urge to intubate. However, one must keep in mind that the organ of toxicity for aspirin is the brain. Aspirin has a pKa of 3.5 which means in acidic environments it is more likely to be non-ionized. This allows movement across membranes, including the blood-brain barrier. Aspirin causes a direct stimulation of the respiratory center inducing tachypnea. Frequently, salicylate-toxic patients will have a mixed metabolic acidosis with respiratory alkalosis. Intubation of these patients can remove the respiratory alkalosis component which causes blood pH to drop and allows more non-ionized aspirin to enter the brain [4]. Patients with salicylate toxicity may rapidly deteriorate or die if intubated because their minute ventilation on the ventilator often do not match their pre-intubation minute ventilation.

Take-home:
- Do not rule out salicylates based solely on an anion gap. 
- Patients with salicylate toxicity may rapidly deteriorate or die if intubated because it is difficult to match their pre-intubation minute ventilation once mechanically ventilated. 
- Almost all salicylate-toxic patients who require mechanical ventilation will need hemodialysis to remove salicylate and accumulated organic acids.

BONUS Crash Course in Salicylate Toxicity [5]:
Salicylate poisoning remains a frequently-encountered toxicity that can be easy to miss due to vague and nonspecific symptoms, especially in a chronic, unintentional overdose. However, missing the diagnosis may have dire consequences. One study found the in-hospital mortality of unrecognized aspirin poisoning was three times higher than if the toxicity was recognized in the ED. In another cohort, half of patients that died of salicylate toxicity arrived to the ED with normal mental status.

I. Pathophysiology
Aspirin uncouples oxidative phosphorylation, causing a severe metabolic lactic acidosis. The inefficiency of anaerobic metabolism often causes fever as a result, but lack of fever should not rule out salicylate toxicity. Glucose consumption increases, which may cause hypoglycemia.

Simultaneously, direct stimulation effects on the respiratory centers of the cerebral medulla, causing a respiratory alkalosis. This effect may not be as pronounced in pediatric patients.

The acid-base disturbances of salicylate toxicity advance in three phases:


pCO2
HCO3
pH
Early
Approx nl
Advanced
↓↓
Approx nl
Critical
↓↓
↓↓
↓↓

II. Clinical Presentation
The classic triad of acute salicylism is hyperventilation, tinnitus, and GI irritation. Hyperventilation may take the form of increased respiratory rate and/or increase in tidal volume. Aspirin can form bezoars or concretions in the stomach, especially enteric coated (EC) formulations. Such a concretion should be suspected if a patient's clinical picture continues to worsen or serum salicylate levels continue to rise despite ongoing treatment.

The progression of salicylism is marked by complications of extreme metabolic acidosis, including pulmonary and cerebral edema, myocardial depression and cardiovascular collapse, and CNS depression with seizures.

III. Management
Serum salicylate levels should be obtained liberally in suspected ingestions, particularly if there is any doubt as to what substances were ingested.  Levels should continued to be obtained until there is a clear downward trend given the ability of bezoars, as mentioned above, to continue to secrete salicylate.

Those with salicylism are often volume depleted due to hyperventilation and fever.  Patients should undergo resuscitation with fluids containing glucose as well as bicarbonate, which will increase the elimination of salicylate through urine.  Potassium supplementation should also be included since many patients are hypokalemic due to the body's attempt at bicarbonate reabsorption.  Gastric decontamination with active charcoal may be considered, however with many patients with altered mental status, it must be weighted against possible aspiration.

Hemodialysis is the definitive treatment and should be considered in those with severe acidosis, evidence of end-organ injury (seizures, rhabdomyolysis, pulmonary edema), renal failure, high serum aspirin concentrations (>100 mg/dL), and patients who require intubation.

References:
[1] Hellman N. "Mnemonic for NON-anion gap metabolic acidosis. From: The Renal Fellow Network. http://renalfellow.blogspot.com/2008/08/pneumonic-for-non-anion-gap-metabolic.html
[2] Jacob J, Lavonas EJ. "Falsely normal anion gap in severe salicylate poisoning caused by laboratory interference." Ann Emer Med. 2011; 58:280-281.
[3] Kaul V, et al. "Negative anion gap metabolic acidosis in salicylate overdose--a zebra!" Am J Emerg Med. 2013;31(10):1536.e3-4.
[4] Greenberg MI, Hendrickson RG, Hofman M. “Deleterious effects of endotracheal intubation in salicylate poisoning." Ann Emerg Med. 2003 Apr;41(4):583-4.
[5] O'Malley GF. Emergency department management of the salicylate-poisoned patient. Emerg Med Clin North Am. 2007 May;25(2):333-46.

Submitted by Dave Liss, PGY-4.
Edited by C. Sam Smith (@CSamSmithMD), PGY-3 and Steven Hung, PGY-2.
Faculty reviewed by Evan Schwarz (@TheSchwarziee), MD FACEP.

2 comments:

  1. I really like your post.Thanks for sharing such nice article.PLASTIC LABWARE INDIA

    ReplyDelete
  2. Thanks for sharing your valuable information.I found it very useful.Keep posting amazing content like this.
    Desco Medical India

    ReplyDelete